Utah, 2014

Winter Storm and Strong Wind in Utah, January 11 to 13, 2014

January 11 to 13, 2014 · NWS SLC · 2 events in 2 counties and zones

A relatively slow-moving upper-level storm system brought snowfall to Utah, with the heaviest snow isolated to the far northern mountains. In addition, winds were gusty across the state, and led to some damage in Ferron, Utah.

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A relatively slow-moving upper-level storm system brought snowfall to Utah, with the heaviest snow isolated to the far northern mountains. In addition, winds were gusty across the state, and led to some damage in Ferron, Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 11, 4:04 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Jan 11, 4:04 PM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
404 PM MST SAT JAN 11 2014

.SYNOPSIS...A MOIST PACIFIC STORM SYSTEM WILL CROSS THE REGION
TONIGHT THROUGH SUNDAY. HIGH PRESSURE GRADUALLY BUILD ALONG THE
WEST COAST MONDAY...MAINTAINING A DRY AND STABLE FLOW ACROSS THE
REGION THROUGH MUCH OF NEXT WEEK.

&&

.SHORT TERM (THROUGH 00Z WEDNESDAY)...A MOIST MID LEVEL TROUGH
CURRENTLY CROSSING THE PACIFIC NORTHWEST WILL CONTINUE EASTWARD
THROUGH THE NORTHERN ROCKIES AND NORTHERN GREAT BASIN OVERNIGHT
INTO THE DAY SUNDAY. WARM ADVECTION PRECIPITATION HAS DEVELOPED
AHEAD OF THIS TROUGH ACROSS SOUTHERN ID...AND IS EXPECTED TO
EXPAND ACROSS FAR NORTHERN UT BY EARLY EVENING.

THE LOW LEVEL BAROCLINIC STRUCTURE ASSOCIATED WITH THIS WAVE IS
FAIRLY DIFFUSE THIS FAR SOUTH...AND INSTEAD OF A BONAFIDE COLD
FRONTAL PASSAGE...700MB COLD ADVECTION WILL GRADUALLY INCREASE
THROUGH THE EVENING ACROSS NORTHERN UT AS THE FLOW SLOWLY VEERS
TO WESTERLY...WITH SNOW LEVELS EVENTUALLY REACHING THE VALLEY
FLOORS OVERNIGHT. THE SURFACE PRESSURE GRADIENT REMAINS SOUTH TO
SOUTHWESTERLY THROUGHOUT THE EVENING BEFORE EVENTUALLY SHIFTING TO
WESTERLY WITH THE PASSAGE OF THE MID LEVEL TROUGH AXIS.

GIVEN THE LACK OF ORGANIZATION WITH THIS WAVE...AM NOT EXPECTING
SIGNIFICANT VALLEY SNOW ACCUMULATIONS...WITH A GENERAL T-2 IN THE
VALLEYS AND PERHAPS UPWARDS OF 3 TO 4 INCHES ON THE UPPER BENCHES
OF THE WASATCH FRONT THROUGH SUNDAY. AS SUCH HAVE OPTED NOT TO
ISSUE WINTER WX HEADLINES FOR THE VALLEYS WITH THIS PACKAGE. WITH
THE STRONG FLOW AND ABUNDANT MOISTURE THE HIGHER TERRAIN STILL
STANDS TO DO REASONABLY WELL IN THIS EVENT...WITH THIS FAVORABLE
WEST TO NORTHWEST FLOW PERSISTING THROUGH SUNDAY AND INTO SUNDAY
EVENING BEFORE DRYING SUNDAY NIGHT INTO MONDAY.

HAVE ALSO LEFT THE GOING WIND ADVISORY IN EFFECT FOR NORTHWEST
UT...AS DOWNSLOPE WINDS ARE EXPECTED TO DEVELOP LATER THIS EVENING
THROUGH TONIGHT ALONG THE NV BORDER AS WNW FLOW ALOFT STRENGTHENS
AND THE GRADIENT SHIFTS TO WESTERLY. WILL ALSO NEED TO WATCH
CASTLE COUNTRY LATE TONIGHT THROUGH SUNDAY...ALTHOUGH LOCAL HIGH
RES MODELS ARE NOT HITTING THIS AREA HARD IN TERMS OF WIND GUSTS.

&&

.LONG TERM (AFTER 00Z WEDNESDAY)...THE RIDGE CONTINUES TO BUILD OVER
THE FORECAST AREA THROUGH THE WEEK. RIDGE AXIS IS OFF THE PACIFIC
COAST TUESDAY AFTERNOON/WEDNESDAY MORNING BUT SLOWLY SHIFTS EAST
AFTER THAT. BY FRIDAY THE RIDGE AXIS MOVES OVERHEAD AND REMAINS
THERE THROUGH NEXT WEEKEND. THIS WILL RESULT IN DRY CONDITIONS WITH
MILD TEMPERATURES OVER THE HIGHER TERRAIN. THE RIDGE WILL ALSO ACT
TO STRENGTHEN VALLEY INVERSIONS SO TEMPERATURES WILL WARM LITTLE
THERE AS HAZE BUILDS.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL THROUGH
THE EVENING. CLOUDS WILL CONTINUE TO INCREASE AHEAD OF THE
APPROACHING STORM SYSTEM...DROPPING CIGS TO OR BELOW 6000 FT AGL
BETWEEN 02Z AND 04Z AS RAIN DEVELOPS. RAIN WILL CHANGE OVER TO SNOW
SHORTLY AFTER THE PASSAGE OF A COLD FRONT. THIS IS EXPECTED TO OCCUR
BETWEEN 07Z AND 09Z. THERE IS A 30 PERCENT CHANCE THIS WILL OCCUR
LATER THAN EXPECTED. GUSTY SOUTHERLY WINDS WILL CONTINUE UNTIL THE
PASSAGE OF THE FRONT...WHICH WILL TURN WINDS TO THE NORTHWEST. WITH
THE CHANGEOVER TO SNOW...ACCUMULATIONS ARE POSSIBLE ON UNTREATED
SURFACES BUT THESE ACCUMULATIONS WILL LIKELY BE ONE INCH OR LESS.

&&

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 5 AM MST MONDAY FOR UTZ007>009.

     WIND ADVISORY UNTIL 5 PM MST SUNDAY FOR UTZ005.

WY...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM MST SUNDAY
     FOR WYZ021.

&&

SEAMAN/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jan 11, 4:06 PM MST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
406 PM MST SAT JAN 11 2014

UTZ001>016-019>021-517-518-WYZ021-121200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
406 PM MST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

PRECIPITATION WILL DEVELOP THIS EVENING ACROSS NORTHERN UTAH AND
SOUTHWEST WYOMING...THEN SPREAD INTO CENTRAL UTAH AFTER MIDNIGHT.
SNOW LEVELS MAY BEGIN AROUND 7500 TO 8000 FEET INITIALLY BEFORE
LOWERING TO THE VALLEY FLOORS AFTER A COUPLE OF HOURS. HEAVY SNOW
IS EXPECTED IN THE MOUNTAINS TONIGHT...WITH GENERALLY LIGHT
ACCUMULATIONS IN THE LOWER VALLEYS.

ADDITIONALLY...GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP LATE
THIS EVENING THROUGH TONIGHT ACROSS NORTHWEST UTAH...WITH GUSTS
INTO THE 50 MPH RANGE POSSIBLE ALONG THE NEVADA BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING SNOW...LOCALLY HEAVY AT TIMES...WILL CONTINUE ACROSS
MOST MOUNTAIN AREAS OF NORTHERN AND CENTRAL UTAH INTO MONDAY.

LOCALLY STRONG WINDS WILL LINGER THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 winter storm, 1 strong wind. Local standard time, as filed.

Winter Storm, Wasatch Mountains I-80 North

When
January 11, 6:00 PM MST to January 13, 11:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

The Tony Grove Lake SNOTEL received 1.60 inches of liquid equivalent precipitation, or approximately 20 inches of new snow.

Strong Wind, Castle Country

When
January 12, 12:00 PM MST to 5:00 PM MST
Where
Castle Country forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$10,000
Reported by
Newspaper

At approximately 2 pm MST, strong winds in Ferron pulled the roof off of the fire station in town, with only the roof's plywood substructure remaining. The maximum recorded wind gust in Ferron was 55 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497608, 497609.